Can the Covid vaccine affect your period? Here's what we know so far 2 weeks ago

Can the Covid vaccine affect your period? Here's what we know so far

(NPHET's advice remains to be to get the Covid vaccine when it's offered to you.)

There are many common side effects to the Covid-19 vaccine.

Advertisement

Headaches, tiredness, and a sore arm are some - all of them, according to research, temporary. All of them a small tradeoff for protection against coronavirus.

And now, it seems like temporary changes to the menstrual cycle might be another.

Earlier this year, Dr Kate Clancy shared on Twitter that after receiving her first dose of the Moderna vaccine, she was "gushing like I'm in my 20s again."

Dr Clancy's declaration prompted responses from many other people who expressed that they too had noticed changes in their menstrual cycle since receiving their vaccine. In response, she set up a survey to determine whether Covid vaccines were having an affect on menstrual cycles, and at what rate.

This research has yet to be published, and it will most likely be some time before we have any scientific evidence to confirm or deny these suspicions, but what remains are the many, many people who have shared testimonials online and elsewhere, stating that yes, they had noticed a shift in their cycle since receiving the vaccine.

According to a recent report in the Sunday Times, the Medicines & Healthcare Products Regulatory Agency (MHRA) had received 2,734 reports of menstrual changes from women after the AstraZeneca vaccine, 1,158 after the Pfizer vaccine, and 66 after the Moderna jab up until May 17. (Since the time of writing, this number has increased to over 13,000 in the UK).

Elsewhere, many women have taken to social media to report heavier bleeding than usual after receiving their vaccine, with some saying that their period even arrived significantly later than expected after they received their jab.

Advertisement

The important thing to remember is that this change is so far looking to be temporary. But why is it happening at all?

Immunologist Dr Viki Male recently told the BBC that many women in the UK are reporting having a "heavier period than usual or a slightly delayed period."

Dr Male said that where changes occur, they only last for "one or two cycles," and are likely caused due to the sex hormones in our bodies being affected by our immune system and vice versa.

"Of course it's your sex hormones that are running your periods," she said. "If we give your immune system a big shock, whether we're giving it to you via a vaccine or because you've actually got infected, you might see changes in those hormones which will change, perhaps, when or how you bleed."

Advertisement

Other health professionals have suggested this change could also be a coincidence. Most women will experience changes in bleeding at some point over the course of their lives, and according to some doctors, it could simply be a coincidence that some are experiencing that shift now, right after they've had their vaccine.

Dr Pat O’Brien, vice president for membership at the Royal College of Obstetricians and Gynaecologists, recently said: “Many women will experience a temporary change in their periods from time to time during their lives.

"And right now, many women in their 20s and 30s are having the Covid vaccine. So it seems inevitable that in some women these two events will coincide by chance."

Advertisement

Dr O'Brien added that while persisting changes to a person's cycle and repeated vaginal bleeding should always be checked out by a doctor, “it’s important to remember these [jab] side effects are mild and should not deter women from having the vaccine when they are called."

So, what about fertility? Thankfully, there is no evidence to suggest that any of the Covid vaccines affect fertility. We do know, however, that coronavirus can be dangerous for both pregnant mothers and unborn children, with a small number of stillbirths in Ireland linked to a condition called Covid placentitis.

As well as this, we must also be reminded of the plethora of other factors that can affect a person's menstrual cycle - stress, anxiety, dietary changes, weight gain and loss, depression, environmental changes, and more.

These changes to the menstrual cycle are worth noting. They are an apparent side effect to the vaccine that we didn't see coming, but as current evidence suggests, they should not be anything to worry about.

Advertisement

It is, however, important that these changes are monitored and recorded to ensure that women across the globe know what to expect ahead of their jab.

"Imagine if you didn't know that fever could be a vaccine side effect?" gynaecologist Dr Jen Gunter wrote recently. "You might be concerned that something untoward was happening to your body, when all you were experiencing was a typical post-vaccine fever. That is exactly the same with menstrual irregularities."

If you are concerned about changes to your cycle or experiencing abnormal and consistent vaginal bleeding always consult your doctor. 

This article will be updated accordingly as these findings progress.